Alert archive / California / Hard Freeze Warnings in 2022

Hard Freeze Warning 5, NWS Eureka, CA

March 6, 2022Lake County, Mendocino County, California

NWS Eureka, CA issued this hard freeze warning at Mar 6, 2022, 2:04 PM PST for Lake County, Mendocino County, California. It took effect at Mar 6, 2022, 11:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2022, 2:04 PM PST (22:04 UTC)
In effect from
Mar 6, 2022, 11:00 PM PST
Expired
Mar 7, 2022, 9:00 AM PST
In force
10 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Mar 6, 5:53 AM PST, 8 hours 11 minutes earlier.

Area forecast discussion, Mar 6, 5:53 AM PST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
553 AM PST Sun Mar 6 2022

.SYNOPSIS...Cold overnight lows continue the next couple of nights,
although temps overall trend warmer through mid week. Dry weather
persists through the work week, with the next chance for precip
possibly occurring next weekend.

&&

.DISCUSSION...Much of interior NWRN CA saw freezing temperatures
overnight, outside of the Eel River Valley and a few other select
interior valleys which saw overnight valley fog. High pressure
builds off the West Coast for the next few days, which should bring
a similar pattern of warmer afternoon highs, light to breezy north
winds in the afternoons, and cold overnight lows. Expect
frosty/freeze conditions to continue through at least tonight across
most zones, and another round of products tonight is likely for
zones which have recently entered their growing seasons.

Otherwise, precip chances look pretty slim-to-nil through much of
the work week, besides a weak trough possibly bringing drizzle to
the CA/OR border Tues night/Wed morn. Long-range ensemble guidance
is indicating a chance of the currently building ridge breaking down
next weekend, ushering in possibly a more active pattern and rain
chances to NorCal. Local wx guru Robert claims a possible late-
season string of systems depicted by deterministic guidance behind
the ridge next weekend may signal a switch from the persistent
ridging we've seen over the past two months...whether this occurs
or not, since large amounts of spread and thus uncertainty remain in
the ensembles it's too early to know anything definitive, it is
comforting seeing even the possibility of wetter solutions. Have left
it as chance PoPs in the extended for now.

&&

.AVIATION...High pressure builds into the NERN PAC/West as the upper
level low settles in the great basin, bringing the ridge into the
CWA. Subsidence has already made an impact on sky conditions as
mostly clear skies prevail.  MVFR categories this morning at KCEC
with a slight reduction in visibility due to haze. Expect conditions
to improve to VFR as northerly winds build and mix down, sustaining
through the early evening. LLWS does not appear to be a concern at
the coastal terminals as profilers show gradual uniformity down to
the boundary layer. Winds are also consistent from the north until
the evening as the bearing switches slightly to the east.  This is
true for KCEC and KACV although winds are forecasts to be less
intense at KACV. Dryer air from the offshore flow will also help
clear things out. Light and variable winds at KUKI are expected as
VFR categories prevail. /EYS

&&

.MARINE...A conglomerate of NW swell and northerly wind waves
populate area waters today and will ease by the evening to small
craft criteria. Hazardous seas warnings are currently in place for
the outer waters due to swell mixed in with steep grades from
locally derived wind waves. While gusts are below Gale criteria,
they are lingering around 25 kts and sustaining around 18 to 20 kts.
When mixed with slow swell, conditions can be hazardous. Hazardous
seas warnings may be marginal for the northern outer waters in the
early morning hours but look to spread in the later morning/pre-noon
time frame. Buoys off of Cape Mendocino have shown 13-15 feet at 9
seconds this morning, periodically. Small craft advisories for
tonight should cover the conditions as the fetch area moves and
covers less of our area waters in addition to the wave heights
easing. Otherwise, a considerable pacific wave train looks to be
heading our way around March 13th with 23 foot surf. Conditions will
continue to be monitored, stay tuned for updates. /EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Freeze Warning until 8 AM PST this morning for CAZ109-112-
     113-115.

     Hard Freeze Warning until 8 AM PST this morning for CAZ110-
     111-114.

     Frost Advisory until 8 AM PST this morning for CAZ101-103.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Monday for PZZ450-455.

     Hazardous Seas Warning until 3 PM PST this afternoon for
     PZZ470.

     Hazardous Seas Warning until 6 PM PST this evening for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 6, 10:39 AM PST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1039 AM PST Sun Mar 6 2022

CAZ101>115-071845-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
1039 AM PST Sun Mar 6 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:09 PM PSTSmall Craft AdvisoryEKA5 days
Mar 6, 2:47 AM PSTHazardous Seas WarningEKA18 hr
Mar 6, 2:04 PM PSTFrost AdvisoryEKADel Norte, Humboldt19 hr
Mar 6, 2:04 PM PSTFreeze WarningEKAMendocino19 hr

Nearby

Hard Freeze Warnings in California, 2022Every hard freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.